Texas, 2025

Damaging Winds in Texas, August 3, 2025

August 3, 2025 · NWS MAF · 2 events in 2 counties and zones

Weak low-to-mid level troughing, differential heating, and upslope flow contributed to the development of thunderstorms across West Texas and Southeast New Mexico. A couple of thunderstorms produced damaging wind gusts before dissipating after dark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Weak low-to-mid level troughing, differential heating, and upslope flow contributed to the development of thunderstorms across West Texas and Southeast New Mexico. A couple of thunderstorms produced damaging wind gusts before dissipating after dark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 3, 11:56 AM CST, 4 hours 22 minutes earlier. Its key messages:

  • Updated at 1256 PM CDT Sun Aug 3 2025
  • There is a Slight (Level 2 of 5) Risk of severe weather across the Permian Basin this afternoon and evening. Damaging winds is expected to be the main hazard, but large hail and a tornado can't be ruled out.
  • Widespread highs in the triple digits are forecast through the end of the week. Several areas look to reach Heat Advisory criteria. Keep cool and stay hydrated!
Area forecast discussion, Aug 3, 11:56 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1256 PM CDT Sun Aug 3 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 1256 PM CDT Sun Aug 3 2025

- There is a Slight (Level 2 of 5) Risk of severe weather across
  the Permian Basin this afternoon and evening. Damaging winds is
  expected to be the main hazard, but large hail and a tornado
  can't be ruled out.

- Widespread highs in the triple digits are forecast through the
  end of the week. Several areas look to reach Heat Advisory
  criteria. Keep cool and stay hydrated!

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 1256 PM CDT Sun Aug 3 2025

A relatively complex forecast is taking shape this afternoon and
evening. While the upper-level ridge is beginning to strengthen and
move towards our region, a shortwave trough is beginning to dig
across the central Great Plains. Ahead of these features, a decaying
area of showers and thunderstorms with associated cloud cover has
entered the Permian Basin. This may delay, but be a foci, for
additional thunderstorm develop late this afternoon and evening.

With the building ridge, intense daytime heating pushes temperatures
across the lower elevations and plains into the lower 100s. The
higher elevations even see their temperatures climb well into the
mid to upper 90s. By late this afternoon, scattered thunderstorms
are anticipated to develop across the western Permian Basin and over
the higher elevations of the Guadalupe and Davis Mountains. Any
thunderstorms that develop are expected to move off towards the
southeast through the evening ahead of the aforementioned
approaching shortwave trough over the central Great Plains.
Thunderstorms over the Permian Basin may pose a risk of severe
weather with a Slight (Level 2 of 5) Risk forecast. While, low-level
moisture due to the very hot temperatures may limit instability, 30
to 40 kts of effective wind shear with the approaching shortwave
will help to organize thunderstorms. A well-mixed boundary layer
results in high cloud bases and an increased risk for damaging
winds. This is expected to be our main hazard with thunderstorms
through this evening, but large hail and a tornado can't be
completely ruled out. Thunderstorms quickly dissipate through the
late evening with the loss of daytime heating.

Lingering cloud cover across the southern half of the region keeps
most locations warm into Monday morning with widespread 70s
expected. To the north, a weak cold front and clearing skies allows
60s to infiltrate the area during the morning hours. While the ridge
continues to strengthen on Monday, the weak cold front limits this
potential. Slightly cooler temperatures in the upper 90s hold on
across the northern Permian Basin and over the higher elevations,
while elsewhere soars into the 100s. A few locations across the Big
Bend may even surpass 110 degrees. Heat Advisories may be required
for some of our southern locations that see the worst of this heat.
With the building ridge, large-scale subsidence increases, lessening
thunderstorm potential for the majority of the area. The exception
to this is over the Davis Mountains, where a slight chance of
thunderstorms remains through the afternoon. Temperatures heading
through Monday night into Tuesday morning are slow to cool, offering
little relief from the heat. Most struggle to fall into the lower
70s by sunrise with any cooler temperatures in the 60s confined to
northern Lea County and the higher elevations.

-Chehak

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 1256 PM CDT Sun Aug 3 2025

Summer heat ramps up as upper-level riding continues to track
eastward, becoming centered over New Mexico on Tuesday. Without any
major steering pattern, the ridge remains relatively stationary
through the week. Heading into the upcoming weekend, ridging looks
to start weakening, allowing highs to taper down closer to normal.
Through the workweek, widespread highs in the upper 90s to 100s will
be the norm each afternoon. The hottest conditions are expected
within the Big Bend, especially along the Rio Grande, where highs
are forecast to reach near to slightly above the 110 degree mark
through the end of the week. As it stands, triple digit heat looks
to decrease in coverage on Saturday as the upper ridge weakens. By
next Sunday, highs in the 90s are forecast to return for most of the
area. Lows each night are forecast to mainly settle into the 70s,
with the exception of the 60s in and near the Davis Mountains. Given
the expected extended heat, little recovery at night, and near zero
rain chances, heat products are likely across several locations
within the coming days.

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Sun Aug 3 2025

VFR conditions are expected throughout much of the TAF period.
Winds will generally be light and southeasterly across the region.
Scattered thunderstorms are expected across the Permian Basin late
this afternoon and evening. TAF impacts remain uncertain for CNM,
HOB, and INK as any thunderstorms may remain to the east of these
terminals. Trends will continue to be monitored if aviation
impacts increase. MAF has the highest confidence of impacts near
the 00Z time period. Brief visibility reductions with gusty and
variable winds are possible near any thunderstorms that do
develop. Thunderstorms dissipate after sunset with lingering high
clouds and light southeast winds through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  99  72 100 /  40   0   0   0
Carlsbad                 70 101  72 102 /  10   0   0   0
Dryden                   76 104  75 102 /  10   0   0   0
Fort Stockton            75 104  75 102 /  30  10   0   0
Guadalupe Pass           70  94  71  95 /  10   0   0   0
Hobbs                    67  98  70 100 /  10   0   0   0
Marfa                    65  96  64  95 /  20  20   0   0
Midland Intl Airport     73 101  74 100 /  40   0   0   0
Odessa                   73 100  74 100 /  40   0   0   0
Wink                     73 102  74 102 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....95
AVIATION...91

In the hours before

Special weather statement, Aug 3, 3:56 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT Sun Aug 3 2025

TXZ060-067-032245-
Ward TX-Winkler TX-
456 PM CDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARD AND
SOUTHEASTERN WINKLER COUNTIES THROUGH 545 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kermit, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett, Roy Hurd Memorial Airport,
and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 66 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 10313 3187 10291 3151 10278 3143 10312
TIME...MOT...LOC 2156Z 349DEG 26KT 3179 10303

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The radar

The Midland/Odessa radar (KMAF), 86 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winkler

When
August 3, 4:18 PM CST to 4:22 PM CST
Where
Winkler County, 0.91 mi NW of Kermit
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.860, -103.090

The sheriffs office received a report of an RV roof having been blow off onto a truck in Kermit. The time of occurrence is estimated from radar. The cost of damages is also estimated.

Thunderstorm Wind, Pecos

When
August 3, 6:16 PM CST to 6:22 PM CST
Where
Pecos County, 4.31 mi NNE of Ft Stockton Arpt Fst
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.980, -102.900

Emergency management reported a couple of power poles damaged/downed north of Fort Stockton. Minor roof damage was also reported, and a two unoccupied travel trailers were destroyed. The time of occurrence is estimated by radar. The cost of damages and maximum wind gust is also estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277037, 1277049.